Oral Steroids

Hi all

Has anyone found that if they stay on this oral steroid for a longer period than usual that they have problems coming off it. I am 4 weeks on my max dosage (following an attack and particularly unstable asthma) and find that tapering off has me in and out of problems, being woken between 4am and 5am needing nebs x 3 early every morning. After a week of reducing (down by 3 tabs only) and a visit to a & e on ambulance, I am back up to max dosage again.

Just wondering if anyone else seems to have the same problem and how do you tapper off the steroid with out going backwards. It seems that my body is used to this dosage it does not like to have it taken away. Is there such a thing as Steroid dependence? and how quickly does your body become dependent? And how do you come off them? This seems to happen from time to time and it is always hard work to come off them. I usually object a lot when I am told to stay on them for an extended period of time.

Up at max dosage again, my symptoms are better and no need for nebs, and just on blue inhaler over and above usual maintenance medication (plus steroid of course).


15 Replies

  • Hi

    I reduce my pred by 5mg every week and (touch wood) don't have any problems. When I start to feel unwell whilst reducing, my resp nurse advised to increase by only 5mg at a time and not to go back up to max dose straight away. Do you have an asthma plan? Do you have a resp nurse to ask?

    Hope all goes well - pm me if you want a chat


  • Hi. I'm in a similar situation to yourself; 25 years without any real problems then 4 weeks of hell. lol I've been on 40mg of prednisilone for 3 of those 4 weeks and am currently in my second attempt at tapering off the dosage after a three day improvement went down the pan the first time they tried to wean me off them. It is very frustrating but not that unusual from what i can gather, especially when you've been on them for this long. Not much comfort i know but all i can say is hang in there and good luck! >;o)

  • Thank you both. It is very encouraging to talk to others experiencing the same problems. Whilst I am feeling much better today, I do wonder if I will ever get off this steroid. I think 1 tablet a week sounds like a good suggestion and is probably the answer. I am under GP, Respiritory Nurse, Physiotherapist, and was under a chest consultant, however do seem to have fallen out of the net of this Doctor and have not seen him for 8 months with no follow up appointment made (strange?!?). Last stay in hospital Oct 06, however lots of visits to A & E and I have chaotic variant peak flows with many attacks and unstable asthma over the last 4 weeks. Although the Steroid is miraculous for me in its treatment of an attack, the long term use of it for me seem to be detrimental, and its effectiveness does seem to wear off.

    Thanks for your advice and encouragement.


  • Hi

    I am a sad case :-) I been on Pred now for 3 years. It has taken me 3 months to get down to 15mg a day, I am not complaining as without it I would not be here I am sure of that. It is hard trying to lower the dose BUT do it slowly is my advise. I have tried reduce far to quickly and ended up back on full dose plus it being injected in many times This time I am going to take as long as it takes! and I am doing well. I am the best I have been in the last 3 years and at the lowest dose.

    I take seritde also twice a day which also is a big help. Over the last 3 years I been on every type of inhaler and had a pump on for a while. I know we get down when the meds do not seem to be working but as you must know we are all different so its never the same for anybody. Stay with it and do not be worried about keep going to the Doc,s and asking questions and keep asking !!!!!! Do not suffer alone ask for help if you are worried. If you do not get answers then ask to be refered to someone else.

    I hope you get better soon.


  • I was given pred for the first time last year in the hospital after my attack but i choose not to take it, cause i know of the bad side of the drug. I refuse to take this medication. Hope you will soon be able to dye down on it

  • It seems to be my day for warnings Drs don't hand out pred like smarties, they are well aware of the risks and the odd short course is not likely to do any lasting damage. For many here there is no choice take pred and live of don't take it and die. I know that sounds dramatic but this is not a drug that you can merrily decide not to take or that you can just suddenly decide to stop. If you are on long term pred please don't suddenly decide you don't need it anymore. Talk to your Drs about a reduction plan. If your GP or hospital suggests a short course of pred they do so for a reason, because they think you need it please don't play russian roulette with your lives and just decide you don't need it.


  • Speaking from both sides of the fence I have to back up what Bex says.

    Short courses of pred have very few significant side effects, and those that do suffer significant side effects from short-term pred are few and far between. If you're prescribed pred, you can be reasonably certain that any risks of taking it will be outweighed by the benefits you will gain.

    I say this as someone who has points of view from both sides of the fence. I won't prescribe steroids if I don't think they're not needed, and would probably be quite worried if someone didn't take them when they were prescribed - I would much rather they aired their worries about taking the meds and we discussed them (and hopefully allayed their fears). From the other side of the fence, I am afraid I am a typical medic and won't admit defeat easily. I know all the side effects of pred but I'll still take it if my doctor says I need it. As Bex says, if you need it long term it's really a case of the better of several evils. But again, that's where you weigh the benefits against the risks and conclude that it's probably better to suffer the side effects than the potential consequences of not taking it. I guarantee you that you'll have to search far and wide to find someone who actually *likes* taking pred, but sometimes there's really little option.

    And if you are on long term pred, I'll again echo that you should *not* suddenly stop taking it - apart from anything else, your body can go into something called an adrenal crisis, which ain't a good thing on anybody's scale. Please discuss with your doctor about a gradual reduction.

  • Can I ask an open question to all who refuse to take prescribed medications:

    Why did you bother going to the doctor in the first place if you are going to ignore their advice and suggested treatment?

  • Good question Peaksteve - Dr's appointments are hard enough to come by as it is!!!

  • Another question.... If people are collecting meds from chemist/hospital then deciding not to take them... Have you ever thought about the people who's quality of life is reduced as their PCT can't afford the drugs people need??

    Just seems so wrong people can waste money by not taking drugs as prescribed when others could so desperatly need the funds!

  • What is the definition of a short course of pred? How long do you have to be on pred before you have to be weaning off it to prevent adrenal crisis?

  • Personally I would define ""short"" as 3-7 days. Longer than this I would consider some form of ""weaning"" rather than just stopping, though probably less gradually than those people on long-term prednisolone which requires a very gradual stepwise reduction.

  • Personally I would define ""short"" as 3-7 days. Longer than this I would consider some form of ""weaning"" rather than just stopping, though probably less gradually than those people on long-term prenisolone which requires a very gradual stepwise reduction.

  • My thanks to all who have posted.

    Although I do take short courses often there are times when I am not able to come off it quickly (symptoms don't stabilize or return quickly) and it does seem to be difficult to get off it once I have been on it for a while (more than a week). I am having a particularly difficult period with the reduction this time, but it is not uncommon for me. Ideal world ..... of course I would prefer not to use them at all. However I am not able to do this as my asthma does not seem to be stable enough on the other meds to get away with not using them at all. Sharp reduction of long term use of sterod is not an option and I wouldn't do this. I have always followed the 5 day rule suggested for me by GP/Consultant following an attack (any longer and it is a taper off that I do). Just sometimes I need to be on it longer.

    However is there something where with long term use of it seems to causes Steroid dependence and this is the point I find it difficult to come off it.

    All this complaining, I still find this a miraculous drug for popping me out of an attack. Just sometimes it takes a little longer and this 'dependence' thing seems to come into play.

    I am feeling so much better on my max dose after the weekend of rest and seeing GP tomorrow to work out the drop down. Quietly confident it will work this time, but I will always be careful to follow protocol.

    Thanks again to all



  • I remember when I got prescribed my first short course of pred (a long time ago!) and I refused to take it due to being scared of all the side affects I read about on the lealfet, but then my asthma got really bad again and I almost ended up back in hospital, so you could say I learnt my lesson! and I have never had any major side effects from taking short courses of pred. from what I understand it is only when you have to take it for a long time that it can cause some unpleasent side effects.

You may also like...